New York, 2004

Hail in New York, May 24, 2004

May 24, 2004 · NWS BGM · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 24, 3:00 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, May 24, 3:00 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 AM EDT MON MAY 24 2004

.DISCUSSION...
ANOTHER BUSY NIGHT WITH THUNDERSTORMS. THESE THUNDERSTORMS ARE
TRAINING AND DROPPING LARGE AMOUNTS OF RAIN ON NRN COUNTIES OF CWA.
WARNINGS AND ADVISORIES IN EFFECT. DAMAGING WIND ON THE WANE. LOW
LEVELS MAY BE STABLE ENOUGH TO REDUCE THE SPEED AT SFC. THIS SHORT
WAVE WILL FINISH UP EARLY THIS MORNING BEFORE A MUCH STRONGER SHORT
WAVE MOVES IN FROM OHIO THIS AFTERNOON. AGAIN ANOTHER SLIGHT CHC DAY
WITH MODERATE UNSTABLE AIR. 1500 TO 2000 CAPE. NOT AS MUCH LL SHEAR
BUT WIND FIELDS ARE MUCH STRONGER WITH A 30 KT LOW LEVEL JET AND 50
PLUS AT MID LEVELS. SFC LOW WILL PUSH THROUGH COLD FRONT EARLY
EVENING BRINGING TO AN END CONVECTION TEMPORARILY.

AFTER A BRIEF REPRIVE AND PROBABLY FOG TONIGHT AND TUESDAY
MORNING...NEXT SHORT WAVE AND SFC LOW WILL APPROACH MID TO LATE
AFTERNOON TUESDAY. THIS TIME LOW LEVEL SHEAR GREAT BUT INSTABILITY
CONDITIONAL. THIS WILL PUSH A COLD FRONT SLOWLY THROUGH TUESDAY
NIGHT.

FOLLOWED ETA CLOSELY WHICH SEEMS TO BE HANDLING CURRENT CONDITIONS
BETTER. FEW CHANGES TO GRIDS.
&&

.EXTENDED (TUE NGT-FRI)...
A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO
WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND
FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A
COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS
OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL
WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND.
&&

.AVIATION...
GENERALLY VFR WX DESPITE THE +TSRA SOME MVFR VSBY WITH THE RAIN. ELM
WENT DOWN TO LIFR BRIEFLY DUE TO FOG BUT NOW THAT THEY NEAR TH TS
THINGS SHOULD STAY STIRRED UP ENOUGH TO KEEP VSBYS HIGHER. AFTER
THIS BATCH GOES THROUGH A BREAK THEN MORE TS THIS AFTERNOON AND
EARLY EVENING. MVFR MAINLY DUE TO VSBY IN TSRA. CIGS AND VSBY WILL
PROBABLY GO IFR LATE TONIGHT BEHIND COLD FRONT BUT WILL BE AFTER 06Z.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE

SHORT TERM/AVIATION...TAC
EXTENDED...MSE
Hazardous weather outlook, May 24, 3:41 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 AM EDT MON MAY 24 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
441 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL OCCUR AGAIN TODAY INTO EARLY TONIGHT. THESE
THUNDERSTORMS COULD HAVE HEAVY RAIN...LARGE HAIL...AND DAMAGING
WINDS.  THE HEAVY RAIN COULD CAUSE FLASH FLOODING. FLASH FLOODING IS
ALREADY OCCURRING IN ONONDAGA...MADISON...AND ONEIDA COUNTIES EARLY
THIS MORNING. THIS FLOODING SHOULD ABATE LATER THIS MORNING. FLASH
FLOODING COULD OCCUR AGAIN LATER TODAY. SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER DUE TO THUNDERSTORMS IS AGAIN POSSIBLE ON TUESDAY
AND TUESDAY NIGHT AS A COLD FRONT PUSHES THROUGH. THESE
THUNDERSTORMS COULD AGAIN HAVE HEAVY RAIN...DAMAGING WINDS...AND
LARGE HAIL. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY TO SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MIGHT BE NEEDED AGAIN THIS AFTERNOON INTO
EARLY EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR
REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, May 24, 7:23 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
823 AM EDT MON MAY 24 2004

NYZ009-018-036-037-044-241300-
CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA NY-
823 AM EDT MON MAY 24 2004

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING
MOVING INTO THE AREA...

AT 819 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM
ROCHESTER TO BALDWINSVILLE...TO AUBURN TO CORTLAND...MOVING
NORTHEAST AT 55 MPH.

THE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE NEAR...WEST EATON AND
WAMPSVILLE AT 845 AM...AUGUSTA AND SOLSVILLE AT 900 AM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON ROADWAYS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA
Special weather statement, May 24, 7:34 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
834 AM EDT MON MAY 24 2004

NYZ024-PAZ038-241300-
BRADFORD PA-CHEMUNG NY-
834 AM EDT MON MAY 24 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 829 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL...MOVING TOWARD THE
CHEMUNG AND BRADFORD COUNTY LINE.

THE THUNDERSTORM WILL BE NEAR...
GILLETT AND DUNNING AT 900 AM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA
Special weather statement, May 24, 7:43 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
843 AM EDT MON MAY 24 2004

NYZ025-044-045-241315-
CHENANGO NY-CORTLAND NY-TOMPKINS NY-
843 AM EDT MON MAY 24 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 839 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ITHACA...OR ABOUT
OVER SLATERVILLE SPRINGS...MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
CINCINNATUS AND FREETOWN CORNERS AT 900 AM.
PHARSALIA AND PITCHER AT 915 AM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA
Special weather statement, May 24, 8:17 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
917 AM EDT MON MAY 24 2004

NYZ036-037-045-046-241415-
CHENANGO NY-MADISON NY-ONEIDA NY-OTSEGO NY-
917 AM EDT MON MAY 24 2004

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND HAIL MOVING INTO THE
AREA...

AT 914 AM EDT...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND
HAIL...ALONG A LINE EXTENDING FROM NEW HARTFORD TO HAMILTON TO
NORWICH TO JOHNSON CITY...MOVING EAST AT 40 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
SOUTH NEW BERLIN AND RICHFIELD SPRINGS AT 945 AM.
COOPERSTOWN AND ONEONTA...TO DELHI AT 1000 AM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

HAIL AND FREQUENT LIGHTNING ARE ALSO LIKELY.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

GILT
Special weather statement, May 24, 8:44 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BINGHAMTON NY
944 AM EDT MON MAY 24 2004

NYZ057-241445-
DELAWARE NY-944 AM EDT MON MAY 24 2004

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO THE AREA...

AT 939 AM EDT...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND
HAIL...WAS ALONG A LINE EXTENDING FROM NORWICH TO
BINGHAMTON.....MOVING EAST AT 35 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
MASONVILLE AT 1015 AM.
TROUT CREEK AT 1030 AM.
HAMDEN AND DOWNSVILLE AT 1045 AM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE LIKELY WITH THE STORMS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

GILT
Local storm report, May 24, 8:58 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
958 AM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             OWEGO                   42.10N 76.26W
05/24/2004  0.75 INCH        TIOGA              NY   TRAINED SPOTTER

0900 AM     HAIL             ERIN                    42.18N 76.67W
05/24/2004  0.75 INCH        CHEMUNG            NY   DEPT OF HIGHWAYS

0600 AM     FLASH FLOOD      WESTERNVILLE            43.32N 75.38W
05/24/2004                   ONEIDA             NY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED. POWER OUTAGES.

&&

RAM

The radar

The Binghamton radar (KBGM), 25 km away, was scanning. The volume nearest the first event began at 14:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Broome

When
May 24, 9:15 AM EST
Where
Broome County, Kirkwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -75.783

Hail, Delaware

When
May 24, 10:11 AM EST
Where
Delaware County, Margaretville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.150, -74.650

Hail, Broome

When
May 24, 4:20 PM EST
Where
Broome County, Nineveh
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.200, -75.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400851, 5400852, 5400766.